| Model Number |
ZEPHYR 5.5 EBV |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Pneumothorax (2012)
| Date of Event |
10/16/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
The patient had a bronchoscopic lung volume reduction procedure with four zephyr valves (three 4.0 ebvs, one 5.5 ebv) placed in the left upper lobe (lul) on (b)(6), 2023.The physician did a bronchoscopy on (b)(6), 2023 (standard practice per the physician), and the valves looked good.The patient was discharged on (b)(6), 2023 and returned within 24 hours with a tension pneumothorax.A chest tube was inserted and the patient was intubated on (b)(6), 2023.Two valves were removed on (b)(6), 2023; (5.5 ebv from the lingula and 4.0 ebv from anterior).On (b)(6), 2023, the remaining two 4.0 ebv valves in the apical and posterior were removed.As of (b)(6), 2023, the patient was still in the hospital with the chest tube in place.
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma p180002's approval), (b)(4) of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In (b)(4) of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events ((b)(4)), the pneumothorax was managed with a chest-tube only.An additional (b)(4) of the events were managed with a chest-tube and the temporary removal of one or more valves, while another (b)(4) of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.
Event or Problem Description
The patient had a bronchoscopic lung volume reduction procedure with four zephyr valves (three 4.0 ebvs, one 5.5 ebv) placed in the left upper lobe (lul) on (b)(6) 2023.The physician did a bronchoscopy on (b)(6) 2023 (standard practice per the physician), and the valves looked good.The patient was discharged on (b)(6) 2023 and returned within 24 hours with a tension pneumothorax.A chest tube was inserted and the patient was intubated on (b)(6) 2023.Two valves were removed on (b)(6) 2023; (5.5 ebv from the lingula and 4.0 ebv from anterior).On (b)(6) 2023, the remaining two 4.0 ebv valves in the apical and posterior were removed.On (b)(6) 2023, after resolution the chest tube was removed.The patient was discharged from the hospital on (b)(6) 2023.